Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Safety warning over incorrect use of injectable phenytoin

  • Comment

Clinicians have been warned about the risk of death and severe harm arising from the incorrect use of injectable phenytoin.

A safety alert has today been issued about the drug, which is used to slow and stabilise erratic electrical brain activity, for example during epileptic seizures.

The alert, sent by NHS Improvement, said: “It is a particularly complicated drug to use and careful consideration must be given around prescribing, preparation, administration and monitoring.”

”The relatively high number of incidents caused by injectable phenytoin clearly shows the caution and precision required when using it”

Mike Durkin

Providers have been asked to consider if more can be done to strengthen local guidance, training and teamwork related to the use of injectable phenytoin, to reduce the risk of error.

This follows two recent fatal incidents involving the use of injectable phenytoin in status epilepticus. 

New analysis by NHS Improvement of similar incidents in the past - which have resulted in severe and moderate harm and sometimes death - has revealed errors were often linked to factors including incorrect patient weight estimations, failure to take account of existing phenytoin levels, and stock not being available in the clinical area.

Mike durkin

Mike durkin

Mike Durkin

Other problems included misreading dosage amounts, confusion around dilution, the wrong diluent being used, and failure to use an in-line filter.

Mike Durkin, NHS national director for patient safety, said: “When patients come to hospital with an emergency such as a prolonged epileptic seizure, providing quick and extremely careful treatment is essential for their recovery.

“Staff across the NHS work hard handling challenging emergency situations on a daily basis, but we need to ensure harm from incorrect use of this medication is reduced.”

“Injectable phenytoin is an important medication for helping patients with epilepsy and other conditions, but the relatively high number of incidents caused by injectable phenytoin clearly shows the caution and precision required when using it,” he added.

By highlighting these incidents and the existing guidance on injectable phenytoin, it is hoped that hospitals can help their staff to give patients the safest and most effective care, he added.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.